Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 299, NWS New Orleans, LA

December 16, 2000Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 16, 2000, 12:53 PM CST for Saint Tammany Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2000, 12:53 PM CST (18:53 UTC)
Expired
Dec 16, 2000, 1:15 PM CST
In force
22 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 161853
SVRNEW
LAC103-161915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1253 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF MANDEVILLE

* UNTIL 115 PM CST

* AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF MANDEVILLE...MOVING
  NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LACOMBE AT 100 PM CST
   PEARL RIVER AT 110 PM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3034 9025 3017 9015 3032 8969 3051 8978

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 6:28 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Dec 16, 6:28 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
628 AM CST SAT DEC 16 2000

UPDATED ZONES TO REMOVE DENSE FOG ADVISORY AND ASSOCIATED WORDING.

SPC REQUESTED AN 18Z FLIGHT. WILL HAVE A SPECIAL RELEASE TO ANALYZE
SEVERE WEATHER THREAT. ALSO 12Z FIRST FLIGHT FAILED AFTER ABOUT 20
MINUTES. SECOND FLIGHT UNDERWAY.

ALSO CLEANED UP WARNING CODING BELOW.

.NEW...SMALL CRAFT ADVISORY TODAY AND TONIGHT PQL-ATCHAFALAYA RIVER.
LA...HARD FREEZE WARNING TONIGHT LAZ034>040-046>050-056>059-065
     FREEZE WARNING TONIGHT LAZ060>064-066>070
MS...HARD FREEZE WARNING TONIGHT MSZ068>071-077-080>082
24

In the hours before

Special weather statement, Dec 16, 8:00 AM CST, 4 hours 53 minutes before
GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-162000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
800 AM CST SAT DEC 16 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
   THIS AFTERNOON...

A STRONG ARCTIC COLD FRONT WILL MOVE RAPIDLY ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI LATER THIS MORNING AND INTO THE
EARLY AFTERNOON. VERY WARM AND MOIST UNSTABLE AIR HAD MOVED INTO
THE AREA OVERNIGHT. THE APPROACHING COLD FRONT WILL HELP FOCUS
THUNDERSTORM DEVELOPMENT WITH SOME OF THE STORMS POSSIBLY BECOMING
SEVERE IN SQUALL LINES.

THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS THAT MAY APPROACH
70 MPH. LARGE HAIL UP TO GOLF BALL DIAMETER IS POSSIBLE. ISOLATED
TORNADOES CAN NOT BE RULED OUT. THE TIME OF THE MAIN THREAT WILL BE
AROUND NOON IN THE GREATER BATON ROUGE AREA...MCCOMB...TYLERTOWN...
HAMMOND AND SLIDELL AREA DURING THE EARLY AFTERNOON...THE GREATER
NEW ORLEANS AREA AROUND 3 PM AND THE MISSISSIPPI GULF COAST BEFORE
SUNSET. THE EXPECTED STORM MOTION IS TO THE NORTHEAST AT 40 TO 50
MPH.

EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD STAFF
ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. SPOTTER NETWORKS SHOULD
BE ACTIVATED ALONG WITH AMATEUR RADIO NETWORKS. A SEVERE
THUNDERSTORM OR TORNADO WATCH MAY BE ISSUED FOR PORTIONS OF THE
SERVICE AREA LATER THIS MORNING.

IN ADDITION...TEMPERATURES WILL BE FALLING RAPIDLY AFTER THE FRONTAL
PASSAGE LATER THIS AFTERNOON. REFER TO STATEMENTS REGARDING THE
APPROACHING COLD AIR.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET
AT THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Special weather statement, Dec 16, 12:10 PM CST, 43 minutes before
GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-170401-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1210 PM CST SAT DEC 16 2000

...A HARD FREEZE WARNING IS IN EFFECT FOR SOUTH MISSISSIPPI
   AS WELL AS PORTIONS OF SOUTHEAST LOUISIANA TONIGHT...

A STRONG ARCTIC COLD FRONT WILL MOVE RAPIDLY SOUTHEAST ACROSS
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI LATE THIS AFTERNOON
AND TONIGHT. THIS FRONT WILL BE PRECEDED BY A PRE-FRONTAL TROUGH
WHICH WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...A FEW
POSSIBLY BECOMING SEVERE MAINLY EAST OF A MCCOMB TO MORGAN CITY
LINE.

THE STRONG ARCTIC COLD FRONT WILL BE ACCOMPANIED BY NORTHWESTERLY
WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS TONIGHT. TEMPERATURES THIS
AFTERNOON WILL BE MOSTLY IN THE 70S AS THE MUCH COLDER AIR SWEEPS
SOUTHEAST LATE TODAY AND TONIGHT TEMPERATURES WILL FALL RAPIDLY INTO
THE 30S MOST SECTIONS BY LATE TONIGHT AND INTO THE 20S MOST
INLAND SECTIONS BY EARLY SUNDAY. COMBINATION OF THE STRONG WIND AND
RAPIDLY FALLING TEMPERATURES WILL CREATE WIND CHILL TEMPERATURES IN
THE TEENS LATE TONIGHT AND EARLY SUNDAY.

PERSONS ARE ADVISED TO TAKE IMMEDIATE PRECAUTIONS AGAINST A HARD
FREEZE MOST INLAND AREAS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
FOR TEMPERATURES FALLING INTO THE LOW TO MID 20S. SUB-FREEZING
TEMPERATURES LIKELY ABOUT 6 TO 9 HOURS INLAND SECTIONS AND OVER
COASTAL SECTIONS SOUTH OF THE TIDAL LAKES ABOUT 2 TO 4 HOURS OF
FREEZING TEMPERATURES AROUND 30 DEGREES. TENDER VEGETATION SUCH AS
TROPICAL PLANTS...AND PETS SHOULD BE PROTECTED AS WELL AS EXPOSED
PIPES AND VEHICLE RADIATORS IN AREAS OF THE EXPECTED HARD FREEZE.
THESE MEASURES ARE VERY IMPORTANT ESPECIALLY FOR HUNTERS AND
FISHERMEAN WHO MIGHT BE OUTDOORS FOR AN EXTENDED PERIOD OF TIME.
PRECAUTIONS SHOULD BE TAKEN TO ENSURE LIVESTOCK AND OTHER DOMESTIC
ANIMALS HAVE PROPER SHELTER AND WATER.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:19 PM CSTSevere Thunderstorm WarningLIXSaint Tammany26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.